How long does it take for Ibuprofen to Work

Ibuprofen generally takes about 30 minutes for work. However, this timeframe can vary from one person to the next, and for different reasons.When ibuprofen begins to work, you’ll typically begin to notice a decline in fever or pain. The anti-inflammatory effects of ibuprofen usually take longer sometimes a week or more. Ibuprofen is rapidly cleared from your body. This is one of the reasons why depending on the condition that’s being treated you may need to take a dose every few hours.

What is Ibuprofen?

Ibuprofen is a kind of nonsteroidal anti-inflammatory drug NSAID. It’s generally taken to help ease symptoms like inflammation, pain, and fever.Ibuprofen is sold under the brand names Mortin, Advil, and Midol, among others.This drug works by inhibiting an enzyme that helps produce compounds called Prostaglandins. Prostaglandins are linked with inflammation and pain in the body.

What’s ibuprofen used for?

Ibuprofen is generally taken to help ease inflammation and pain.

Common conditions that ibuprofen is used for include:

For acute conditions, like a headache, ibuprofen will likely only be taken once or twice over the short term. For chronic conditions, like back pain or arthritis, ibuprofen may need to be taken regularly for weeks or months at a time.

What can affect how long it takes to work?

Some people may experience symptom relief rapidly while others find that it takes longer. This is because various factors can impact how long a drug takes to work.

Some factors that may affect how rapidly ibuprofen takes to work for you include:

  • Whether or not other drugs are taken at the same time

  • If you have food in your stomach

  • Your overall health

  • Your age

  • Your weight

  • The dosage that’s taken

Summary
Ibuprofen is a kind of nonsteroidal anti-inflammatory drug NSAID. It is generally taken to help ease inflammation and pain.Some people may experience symptom relief rapidly while others find that it takes longer.

Who can and cannot take ibuprofen

Some brands of ibuprofen tablets, syrup and capsules contain glucose, aspartame, colourings, gelatin, lactose, sodium, sorbitol, soya or sucrose, so they may be unsuitable for some people.

Do not take ibuprofen by mouth or apply it to your skin if you:

  • Have high blood pressure that’s not under control

  • Are trying to get pregnant or are already pregnant

  • Have had allergic symptoms like wheezing, runny nose or skin reactions after taking aspirin or other non-steroidal anti-inflammatory medicines NSAIDs.

  • Have had an allergic reaction to ibuprofen or any other medicines in the past

To make sure ibuprofen (by mouth or on your skin) is safe for you, tell your doctor or pharmacist if you have:

  • Chickenpox or shingles taking ibuprofen can increase the chance of certain infections and skin reactions.

  • Crohn’s disease or ulcerative colitis

  • Kidney failure

  • Heart disease or severe heart failure

  • Liver problems, such as liver fibrosis, cirrhosis or liver failure

  • A health problem that means you have an increased chance of bleeding

  • Had bleeding in your stomach, a stomach ulcer or a hole perforation in your stomach.

Summary
Do not take ibuprofen by mouth or apply it to your skin if you have high blood pressure that’s not under control and some other serious issues. It is generally taken to ease the pain so you can take it when you feel any kind of pain and inflammation.

What’s the typical dosage?

Ibuprofen is typically available in 200-milligram (mg) pills over-the-counter.It’s ideal to use the minimum dosage to ease your symptoms. Generally, one ibuprofen pill is taken by mouth every 4 to 6 hours. If one pill doesn’t work to ease symptoms, a second pill can be taken.

Don’t take more than 1,200 mg of ibuprofen in one day. For OTC ibuprofen, this equates to a maximum of 6 pills per day. Additionally, avoid taking ibuprofen for longer than 10 days, unless directed to do so by your doctor.

A general side effect of ibuprofen and other NSAIDs is an upset stomach. Because of this, it may be helpful to take ibuprofen with milk or food.

Dosage for children

Ibuprofen can be given to children as a chewable tablet, liquid solution, or pill. Which form is recommended will depend on the child’s age.The dosage of ibuprofen in children under age 12 is based on the child’s body weight.If your child needs to take ibuprofen, ask their doctors for the recommended dosage and how often it needs to be taken.

Summary
Ibuprofen is typically available in 200-milligram (mg) pills. Ibuprofen can be given to children as a chewable tablet, liquid solution, or pill. Which form is recommended will depend on the child’s age.

How to use ibuprofen gel, mousse or spray

The amount of ibuprofen you put on your skin depends on the product you’re using check the package leaflet carefully for how much to use.Gently massage the ibuprofen into the painful area 3 or 4 times a day. Leave at least 4 hours between applications, and do not put it on more than 4 times in 24 hours.

Never use ibuprofen gel, mousse or spray on your mouths, eyes, lips, nose or genital area. Do not put it on a broken skin. Do not put plasters or dressings over skin you’ve applied ibuprofen to.

What if I accidentally swallow the gel?

If you swallow ibuprofen gel or mousse by accident, you may get symptoms including:

  • Feeling sleeping

  • Being sick (vomiting)

  • Headache

Summary
The amount of ibuprofen you put on your skin depends on the product you’re using. Never use ibuprofen gel, mousse or spray on your mouths, eyes, lips, nose or genital area.

Ibuprofen

How to take Tablets, Capsules and Syrup

The usual dose for adults is one or two 200mg tablets 3 times a day. In some cases, your doctor may recommend a higher dose of up to 600mg to take 4 times a day if needed. This should only happen under supervision of a doctor.

If you take ibuprofen 3 times a day, leave at least 6 hours between doses. If you take it 4 times a day, leave at least 4 hours between doses. If you have pain all the time, your doctor may recommend slow-release ibuprofen tablets or capsules. It’s usual to take these once a day in the evening or twice a day. Leave a gap of 10 to 12 hours between doses if you’re taking ibuprofen twice a day.

For people who find it difficult to swallow capsules or tablets, ibuprofen is available as a tablet that melts in your mouth, granules that you mix with a glass of water to make a drink, and as a syrup. Swallow ibuprofen tablets or capsules whole with a glass of water or juice. You should take ibuprofen tablets and capsules after a meal or snack or with a drink of milk. It will be less likely to upset your stomach. Do not chew, break, crush or suck them as this could irritate your mouth or throat.

Summary
The usual dose for adults is one or two 200mg tablets 3 times a day. If you take ibuprofen 3 times a day, leave at least 6 hours between doses.

5 Serious Side effects of Ibuprofen

Ibuprofen can have some side effects, especially if it’s taken at a higher dosage, or over a longer period of time.

The most serious side effects include:

1. Decreased kidney function and increased blood pressure
Prostaglandins help keep the pressure in your kidneys at the right level to filter the fluids in your body and maintain your blood pressure. Ibuprofen changes your body’s production of prostaglandins. This change can lead to an imbalance in your body fluid pressure, which can decrease your kidney function and increase your blood pressure.

Symptoms of decreased kidney function include:

  • Dizziness

  • Fluid buildup

  • Dehydration

  • Increased blood pressure

Your risk is increased if you:

  • Are an older adult

  • Indigestion

  • Take blood pressure medications

  • Have kidney disease

2. Allergic reaction

Some people have an allergic reaction to ibuprofen, but this is also rare.If you’ve had allergic reactions to aspirin, don’t take ibuprofen. If you start to have trouble breathing or your face or throat starts to swell, contact your doctor right away and stop taking ibuprofen.

3. Heart attack and stroke

For most people, the risks of heart attack and stroke are rare. However, your risks increase if you use too much ibuprofen or use it for too long. Your risk is also higher if you:

  • Take other medications that affect how your blood clots

  • Have other risk factors for heart attack or stroke

  • Have a clotting disorder

4. Ulcers and bleeding in the stomach and intestine

Prostaglandins also help maintain the constant repair of your stomach lining, which protects you from damage from stomach acid.Because ibuprofen decreases how much prostaglandin you make, stomach damage such as bleeding and ulcers in the stomach and intestines is a possible side effect.This side effect is fairly rare. However, the risk increases the longer you use ibuprofen. Other factors that increase your risk include:

  • Alcohol use specifically more than three alcoholic beverages per day.

  • Use of oral steroids or the blood thinners known as anticoagulants.

  • Smoking

  • Older age

  • A history of ulcers or bleeding in your stomach or intestines

5.Liver failure

There’s a very rare risk of liver failure after taking ibuprofen. If you have liver disease, talk to your doctor before taking ibuprofen. Stop taking ibuprofen and contact your doctor right away if you start to have any of the following symptoms:

  • Flu-like symptoms

  • Pain in the upper right area of your abdomen

  • Yellowing of your skin or the whites of your eyes

  • Lack of energy

  • Tiredness

How to cope with side effects

What to do about:

Indigestion

If you get repeated indigestion stop taking ibuprofen and see your doctor as soon as possible. If you need something to relieve the discomfort, try taking an antacid but do not put off going to the doctor.

Wind

Try not to eat foods that cause wind such as beans, lentils, and onions). Eat smaller meals, eat and drink slowly, and exercise daily. There are pharmacy medicines that can also help, such as charcoal tablets or simethicone.

Being sick

Being sick (vomiting) have small, frequent sips of water. Speak to a pharmacist if you have signs of dehydration, such as peeing less than usual or having dark, strong-smelling pee. Don’t take any other medicines to treat vomiting without speaking to a pharmacist or doctor.

Feeling dizzy

If ibuprofen makes you feel dizzy, stop what you’re doing and sit or lie down until you feel better. Avoid cigarettes, coffee and alcohol. If the dizziness doesn’t get better within a couple of days, speak to your pharmacist or doctor.

Headaches

Headaches make sure you rest and drink plenty of fluids. Don’t drink too much alcohol. Talk to your doctor if they last longer than a week or are severe.

Summary
Ibuprofen can have some side effects. The most common side effects include vomiting and nausea and less common side effects include dizziness and bloating. We can also cope with side effects of ibuprofen.

Ibuprofen

Other types of NSAIDs

Ibuprofen isn’t the only kind of NSAID available. There are other options you can try if you’re not sure about taking ibuprofen.In addition to ibuprofen, aspirin and naproxen are also available over the counter. Remember that aspirin should never be given to adolescents and children due to the risk of Reye’s syndrome.

Some NSAIDs are only available with a prescription. A few examples of these include:

  • Ketorolac (Toradol)

  • Indomethacin

  • Feneoprofen (Nalfon)

  • Diclofenac (Voltaren)

  • Celecoxib

If you’re unsure which NSAID is right for you, talk to your doctor. Based on your medical history and current medications, your doctor can prescribed an NSAID that’s appropriate for you to take.

Summary
There are other options you can try if you’re not sure about taking ibuprofen. Some NSAIDs are only available with a prescription such as Ketorolac (Toradol), Indomethacin, Feneoprofen (Nalfon), Diclofenac (Voltaren), Celecoxib.

Caution with other Medicines

Ibuprofen doesn’t mix well with some medicines.Ibuprofen applied to the skin is less probably to interfere with other medicines than if it’s taken by mouth.

For safety, tell your doctor if you’re taking these medicines before you start taking ibuprofen by mouth or using it on your skin:

  • Diabetes medicines such as gliclazide

  • Antidepressants such as citalopram, fluvoxamine, venlafaxine, paroxetine or sertraline.

  • Antibiotics such as ciprofloxacin, levofloxacin, moxifloxacin, nalidixic acid, norfloxacin or ofloxacin.

  • Steroid medicines such as betamethasone, dexamethasone, hydrocortisone or prednisolone.

  • Medicines for high blood pressure

  • Anti-inflammatory painkillers such as aspirin, diclofenac, mefenamic acid and naproxen.

  • Blood-thinning medicines such as warfarin

Summary
There are some cautions to use the ibuprofen with other medicines. Ibuprofen applied to the skin is less probably to interfere with other medicines than if it’s taken by mouth.

Frequently Asked Questions

How long does ibuprofen take to work?

Ibuprofen takes about 15 to 30 minutes to kick in and 1 to 2 hours to take effect. But this also depends on what is there in your stomach or what you have eaten recently. If you use Ibuprofen in its liquid form, it works faster because your body doesn’t have to break down any caplet/tablet/capsule. It easily enters your bloodstream and gives relief from pain. Also, understand that every human is different. For some it can even take less than 15 minutes to work. Since ibuprofen has a ½ life of two hours, it works its best within this period. Hence, an individual should feel better by 30 minutes to an hour.

What happens if you take ibuprofen on an empty stomach?

Ibuprofen is a tablet, capsule or caplet that you take with a glass of water. It is important to have it with milk or food. Taking it on an empty stomach can irritate the stomach lining and might cause bleeding.It’s hard to say but you may get an upset stomach, and/or nausea. If you continue to take ibuprofen on an empty stomach you may eventually get a stomach ulcer. It’s better to take it with food. Your doctor or nurse can prescribe ibuprofen for you or you can buy it over the counter.

Is it safe to take Ibuprofen every 4 hours? What is the maximum safe dosage?

Ibuprofen is an NSAID. NSAID’s (non steroidal anti inflammatory drugs) are used for pain & inflammation relief. It is not advised to use them every 4 hours long term as they can cause GI ulcers and damage kidneys. Every 4 hours should be for an acute injury or illness not more than a week.Dosing varies by age, weight & disease state. So maximum safe dosage also differs. Always take your NSAID with food & water. Never lay down after taking it, stay upright at least 30 min to allow it to empty from your stomach.

How do Ibuprofen and Nurofen differ?

Ibuprofen is the actual drug name. Whereas Nurofen is a brand name of ibuprofen. In the same way, Dyson is a brand name of a vacuum cleaner.Chemically there is no difference between a generic ibuprofen tablet and one of Nurofen, despite an very significant difference in price. It’s amazing how many people, even after explaining this, will still choose to spend £4.00 on a pack of Nurofen, as opposed to £0.50 on a pack of ibuprofen, that will work in the exact same way.

Is 800 mg of ibuprofen more effective than 4 x 200mg of ibuprofen? If so, why?

It is virtually the same amount of ibuprofen but it is dangerous at the same time. The difference is the recommended dosage on the 200 mg bottles you can buy over the counter the recommended dosage is one to two tablets. 800 million mg is a high dosage of ibuprofen which if you take too much or too often can cause serious damage to your kidney or liver and other organs. That is why it is only available by prescription only. Not to mention there are other chemical compounds in the 200 mg pills that are going to be four times as much if you take 4 200 mg pills. If you take 1 800 mg ibuprofen those other ingredients will not be in high dosage as taking four of the 2 mg pills would be which is why it’s not recommended.

Does Ibuprofen reduce swelling?

Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID), and it works by blocking the production of prostaglandins. These are substances that the body creates in response to injuries and which cause pain, swelling and inflammation. Ibuprofen reduces swelling by tackling the cause of that swelling, making it a useful painkiller to take for minor injuries because it can tackle both the initial pain and the swelling that follows shortly afterwards.

Is there anything better than Ibuprofen for swelling?

There is naproxen, which is available over the counter as Aleve. It may be roughly about as good as ibuprofen for relieving inflammation but it is a bit more irritating to the stomach so requires some food in your stomach and being taken with a lot of water to avoid that, and it relieves pain for roughly 12-ish hrs, while ibuprofen has to be taken every 4 hrs like clockwork.

Is taking Ibuprofen every day a good way to prevent disease caused by inflammation?

Ibuprofen will mask the inflammation (which is one of the several symptoms) of a disease. If the disease is bacterial caused inflammation,it will just suppress the inflammation & not kill the bacteria. If the inflammation is caused by auto immune disease such rheumatoid arthritis, the inflammation & pain associated with it will be controlled but not the root cause which may be an overactive immune system & so on. So to answer your question, Ibuprofen will only mask or lessen inflammation & pain(inflammation and pain are closely related,one usually causes the other) but not the disease. In fact,if taken on a daily basis on a long term , Ibuprofen will certainly damage your kidneys & also predispose your stomach to get ulcers.

Does Ibuprofen make you sleepy?

No. Advil, when taken at the recommended dose, does not contain any ingredients that are likely to make you sleepy .The active ingredient in Advil is ibuprofen , an NSAID (non-steroidal anti-inflammatory drug) that is a pain reliever and fever reducer.

Does Ibuprofen keep you awake at night?

Aspirin and ibuprofen disrupted sleep in comparison to place by increasing the number of awakenings and percentage of time spent in stage wake, and by decreasing sleep efficiency. Ibuprofen also delayed the onset of the deeper stages of sleep.

Is there caffeine in Ibuprofen?

The additional analgesic effect of caffeine should be weighed against the increased risk of side effects. Caffeine is available in combination with acetaminophen or aspirin, but there are currently no products in the United States that contain ibuprofen plus caffeine.

Can Ibuprofen help mood?

Clinical trials show that supplementary treatment with anti-inflammatory drugs, such as ibuprofen (Advil, Motrin, and Nurofen) and celecoxib (Celebrex), improved mood in patients with elevated CRP levels. These anti-inflammatory drugs belong to a class called nonsteroidal anti-inflammatory drugs (NSAIDs).

Conclusion

Ibuprofen generally takes about 30 minutes for work. However, this timeframe can vary from one person to the next, and for different reasons. Ibuprofen is a kind of nonsteroidal anti-inflammatory drug NSAID. It’s generally taken to help ease symptoms like inflammation, pain, and fever. Some people may experience symptom relief rapidly while others find that it takes longer. Do not take ibuprofen by mouth or apply it to your skin if you have high blood pressure that’s not under control and some other serious issues. It is generally taken to ease the pain so you can take it when you feel any kind of pain and inflammation. Ibuprofen is typically available in 200-milligram (mg) pills. Ibuprofen can be given to children as a chewable tablet, liquid solution, or pill. Which form is recommended will depend on the child’s age.

Related Topics

Pharmaceuticals

Occupational Medicine

Environmental Medicine

How long does it take for Ibuprofen to work a medical question asked by many of us. Ibuprofen is a prescription in the nonsteroidal calming drug class that is utilized for treating torment, fever and aggravation. This incorporates agonizing feminine periods, headaches, and rheumatoid joint inflammation. Generally it takes 20-30 minutes for Ibuprofen to work when taken for internal use.

Ibuprofen and coronavirus: Is there any connection?

Since coronavirus is spreading day by day so are different rumors about it but it’s not necessary every news is true so before believing anything we must go into its depth.

Recently, there has been chatter about the use of ibuprofen and how people should avoid using it.

But where exactly did the worries over the use of ibuprofen surface?

In mid-March, France’s health minister, Olivier Véran, said people who think they have Covid-19 should not take ibuprofen. Olivier Veran suggested those with a fever take paracetamol, also known as acetaminophen and sold under names such as Panadol, Calpol and Tylenol.

According to The Guardian, French patients have been forced to consult pharmacies since mid-January beforehand if they want to buy popular painkillers, including ibuprofen, paracetamol and aspirin to be reminded of the risks.

Other tweets are also making highlights reported the BBC, including one saying that ibuprofen “may cause severe cases of the disease, even in young and middle-aged adults with no underlying conditions” which has been shared more than 94,000 times on Twitter

Some claim that coronavirus may thrive on ibuprofen but there’s no evidence regarding such a statement. No study or research has proven that infected people should avoid the intake of ibuprofen. Moreover, it’s been prescribed by doctors that if patients are taking ibuprofen for other reasons. So they must continue to do so.

Real link between Ibuprofen and coronavirus

Both paracetamol and ibuprofen can bring the body’s temperature down and help with flu-like symptoms but ibuprofen and other non-steroidal anti-inflammatory drugs also known as (NSAIDs) are not suitable for everyone and can cause side-effects, especially for people with asthma, heart and circulatory problems. It can also cause serious problems for diabetic patients.

The most likely link between non-steroidal anti-inflammatory drugs like ibuprofen and Covid-19 was raised in a letter published in the journal Lancet, where doctors theorized that those drugs might make it easier for the coronavirus to infect cells, according to the known Press.

The UK’s National Health Service (NHS) said that while “there is currently no strong evidence that ibuprofen can make coronavirus (Covid-19) worse until we have more information take paracetamol to treat the symptoms of coronavirus. Unless your doctor has told you paracetamol is not suitable for you”.

Those currently advised to intake ibuprofen mustn’t stop it in order to avoid further health complications.

No evidence if Ibuprofen worsens covid-19

According to the World Health Organization and other leading agencies say there is no evidence to support the suggestion that ibuprofen might worsen the symptoms of Covid-19.

WHO said, that it did a quick review and found no published research or data on the issue. It was also checked by doctors treating coronavirus patients.

The UN health agency said it was “not aware of reports of any negative effects of ibuprofen, beyond the usual known side effects”. It added that it was not recommending against using ibuprofen for the treatment of fever in people with Covid-19.

The US Food and Drug Administration also stated in, stating that it was not aware of any evidence that taking a drug like ibuprofen could be harmful for people infected with the new coronavirus. Ibuprofen is sold under the brand names Aadvin, Motrin, Nurofen and others.

Monitoring situations

The European Medicines Agency said it was reading the situation closely. The agency said when treating fever or pain in Covid-19, all available treatment options should be considered, including paracetamol and (non-steroidal anti-inflammatories like ibuprofen). It noted that most European countries recommend paracetamol (acetaminophen) as a first treatment option for fever or pain.

Conclusion
Ibuprofen is a capsule and it has been prescribed by many doctors over the years. It is considered to be one of the best medicines to counter fever, cold and other diseases related to flu and virus. Usually, it takes about 20-30 for Ibuprofen to perform when taken internally and around 2 days when applied externally.

Ibuprofen is an anti-inflammatory drug that belongs to the category of Non-Steroidal Anti-Inflammatory Drug (NSAID).

It is present in the form of:

  1. Tablet,
  2. Capsule
  3. Suspension.
  4. Syrup
  5. Gel
  6. Spray

ROUTE:

It can be taken through both ways:

  1. Mouth
  2. Intravenous procedure.

ORIGIN:

Ibuprofen was originated from the chemical propionic acid by the boots group research in the 1960s. The aim was to make a safer alternative for aspirin.

Later it was launched as a treatment for Rheumatoid Arthritis in the UK in 1969 and then in the US in 1974.

USES:

Ibuprofen was launched as a treatment for many chronic diseases but later it became a use for also acute problems which are as follows:

  1. Orthostatic Hypotension
  2. Migraine
  3. Arthritis and Sciatica
  4. Backache
  5. Menstrual Cramps
  6. Toothaches
  7. Cold and Flu
  8. Adult Acne
  9. Injury pain
  10. It is also used for diseases such as collagen vascular disease and Patent Ductus Arteriosus.

HOW DOES IT WORK?

When a person suffers an injury, our immune system sends the message to the brain to release arachidonic acid in response to inflammation. Then arachidonic acid combines with an enzyme present in the blood known as cyclooxygenase and then form into a chemical substance known as Prostaglandins.

The function of Prostaglandins is to form blood clots where the injury, bruise, or cut has occurred. The production of this substance around the target area aids in forming throbbing pain.

So, what does Ibuprofen do?

Ibuprofen enters into the bloodstream after having a tablet from the mouth or intravenously thirty to forty minutes ago. It circulates throughout the body and blocks the production of cyclooxygenase. In this way, it cannot fuse with arachidonic acid and eventually halt the production of Prostaglandins.

Ibuprofen takes one to two days to show its effect when applied to the skin. For certain conditions such as Sciatica and Rheumatoid Arthritis, it takes approximately two weeks to show its effect after being taken regularly.

Store the medicine at room temperature. Avoid keeping it near heat and fire as well as in the freezer.

SIDE EFFECTS OF IBUPROFEN:

Ibuprofen has numerous capabilities to treat pains, but long term and a high dose of it can also cause side effects which are as follows:

  1. A high dose can cause damaging stomach lining and further use of it can cause stomach bleeding.
  2. It can increase the risk of fatal heart attacks and strokes.
  3. It can cause damage to the intestinal lining.
  4. Pregnant women should take a prescription from doctors as the high dose can be dangerous for child growth. Also, the same goes for breastfeeding mothers.
  5. It can cause diarrhea and nausea.
  6. The medications can cause high blood pressure. It is being advised to check your BP regularly.
  7. It can cause liver and kidney problems
  8. It can cause sudden mood and mental changes.
  9. It can cause weight gain.
  10. In rare situations, it can cause allergies.

CONCLUSION:

It would be better if you take in accordance with the doctor’s prescription and exactly directed on the label. If you’re prescribed to take regularly and forget to take a dose, take the next dose as normal. Never take a double dose at once. The maximum amount for adults is 800 mg to 3200 mg per day, depending on the patient’s suffering.

Medication is used in cases of pain, fever, inflammation and menstrual cramps. After taking a dose of 400 mg of ibuprofen, the analgesic effect lasts about 8 hours. In most clinical trials, the onset of significant pain relief was faster, greater, and longer-lasting with ibuprofen than with paracetamol.

Widely used in cases of pain, fever, inflammation and menstrual cramps, ibuprofen is a drug classified as a non-steroidal anti-inflammatory drug (NSAID).

Despite widespread use, some doubts are recurrent, such as those related to forms of use, presentations, price, drug interactions, among others.

What is Ibuprofen?

It is an anti-inflammatory drug that has the following indications for use:

  1. Psoriasis arthritis
  2. Reiter’s disease - reactive arthritis
  3. Rheumatoid arthritis
  4. Mild to moderate pain
  5. Ankylosing spondylitis
  6. Spondylosis
  7. Fever

Other indications

  • Primary dysmenorrhea (also known as menstrual cramps)
  • Musculoskeletal inflammatory diseases

What is ibuprofen for? When can it be used?

Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) indicated for temporary relief not only from fever, but also from mild to moderate pains such as headache, low back pain, colds and flu, toothache, muscle pain, dysmenorrhea and arthritis as described in the package insert.

For its use, therefore, the risk-benefit ratio must be taken into account before use in patients in the following conditions: history of peptic ulcer disease, gastrointestinal bleeding or perforation, renal dysfunction, cirrhosis, asthma or other allergic conditions , hypertension or heart disease worsened by water retention and edema, liver dysfunction, history of coagulation disorders or systemic lupus erythematosus, or who are also using other NSAIDs.

In addition, the use of this drug by the elderly requires caution and special attention.

Understand how it works

Ibuprofen has excellent pharmacokinetics, that is, regardless of presentation, it is well absorbed and distributed by tissues, until it reaches its target, performs its action, turns into an excretable product (metabolization) and finishes its task, leaving the body through the kidney. As for pharmacodynamics, or mechanism of action, it works by blocking the organic mechanisms that cause pain and inflammation (COX2 enzyme). The waiting time to benefit from its effects is 20 to 30 minutes, and they last from 4 to 6 hours.

Advantages and disadvantages of its use?

The first advantage is that ibuprofen is considered the most tolerated drug among NSAIDs, especially among children over 2 years old. That is why he is highly recommended by paediatricians. In addition, it is recognized as being the safest, as long as its indications, doses and contraindications are respected.

The second advantage concerns lower risks of bleeding, liver toxicity and agranulocytosis, that is, a reduction in the body’s defence system when compared to dipyrone and paracetamol.

The disadvantage is that it cannot be used by people allergic to any of its components. However, depending on the cause of its use, there.

Who should avoid ibuprofen?

Talk to your pharmacist or doctor before using ibuprofen if you have ever had an allergic reaction related to NSAIDs or acetylsalicylic acid (aspirin).
Individuals who fit into any of the conditions below should avoid the medication.

Check out:

  1. People who have ulcers or gastritis;
  2. Uncontrolled hypertension;
  3. Patients at high risk of cardiovascular diseases, such as heart attack;
  4. Individuals with liver disease;
  5. People with renal or heart failure;
  6. Preoperative patients (they should not use it 48 hours before surgery);
  7. Bleeding individuals present;
  8. People who use anticoagulants or antiplatelet agents (drugs that prevent thrombosis in patients at risk).

What are the differences between ibuprofen and paracetamol?

Presenting analgesic and antipyretic action, paracetamol does not, therefore, have the same anti-inflammatory properties as ibuprofen.

Thus, it is less effective in reducing pain associated not only with inflammation, but also with bodily injury.

However, while ibuprofen acts for 30 minutes, paracetamol has no effect for 45 to 60 minutes after taking the first dose.

Therefore, primarily, ibuprofen can act more quickly and has a longer lasting effect than paracetamol.

What can ibuprofen cause? Are there any contraindications?

Meta-analysis study (which is a statistical technique specially developed to integrate the results of several studies on the same research question, in a systematic review of the literature) evaluated the consequences of the use of non-steroidal anti-inflammatory drugs (NSAIDs) in relation to events cardiovascular diseases, such as acute myocardial infarction (AMI), stroke (stroke) and death from cardiovascular disease.
Primarily, these authors mention that all medications studied (for example, naproxen, ibuprofen, diclofenac, celecoxib, etoricoxib, lumiracoxib, rofecoxib) caused an increase in cardiovascular events.

As a result, it is yet another study that corroborates the information that all NSAIDs increase patients’ cardiovascular risk.

How long does it take for ibuprofen to take effect?

Up to 30 minutes.

Is ibuprofen available in drops and capsules? What are the differences in effect and indications of each?

Not only drops but also capsules are pharmaceutical forms used in pharmacotherapy.

For children and people who have difficulty swallowing, undeniably, the best way to administer the medication is in liquid form.

On the other hand, adults who do not have problems related to the ingestion of solid dosage forms, usually use them even due to their ease of transport.

After all, they bring more convenience if it is necessary to administer them during work hours, for example.

In capsules, ibuprofen is available in 300 mg, 400 mg and 600 mg presentations. What are the differences in effect between them?

The dose to be prescribed depends not only on age but also on the disease, severity of symptoms, the period of therapy and according to the clinical response obtained.

Does ibuprofen have contraindications?

The drug ibuprofen belongs to the group of non-steroidal anti-inflammatory drugs (NSAIDs). Therefore, according to the Food and Drug Administration (FDA), it is mainly indicated for the relief/treatment of pain, fever, headache, migraine, osteoarthritis, primary dysmenorrhea and rheumatoid arthritis.

However, despite being a Prescription-Free Medicine (IPM), its administration must be guided by a health professional, considering all the implications arising from the use of any medication.

In addition, this medication has numerous contraindications, such as, for example, asthma, hives or other allergic reaction after the administration of aspirin or other NSAIDs (severe and sometimes fatal anaphylactic reactions have been reported), in myocardial revascularization, hypersensitivity to ibuprofen or, equally, to any component of the product.

Can ibuprofen generate drug interactions?

According to the database of the package insert, a series of drug interactions can be summarized. Between them:

Graves

1. Cyclosporine

The concomitant use of cyclosporine and NSAIDs can therefore result in an increased risk of nephrotoxicity caused by cyclosporine.

2. Selective Serotonin Reuptake Inhibitors (SSRIs)

In principle, the simultaneous use of NSAIDs and with SSRIs, such as, for example, fluoxetine, fluvoxamine, paroxetine, sertraline, citalopram, escitalopram, vortioxetine, can result not only in the increased risk of gastrointestinal bleeding but also in intracranial haemorrhage.

3. Selective Serotonin and Noradrenaline Reuptake Inhibitors (ISRSN)

Using NSAIDs and ISRSN (such as venlafaxine, nefazodone, sibutramine, reboxetine, milnacipran, duloxetine, desvenlafaxine) simultaneously can consequently result in an increased risk of bleeding.

4. Low Molecular Weight Heparins (LMWH)

The simultaneous use of NSAIDs and LMWH (drug use, among others, as an anticoagulant in cases of thrombosis), such as, for example, enoxaparin, dalteparin, paranaparin, danaparoid, nadroparin, reviparin, tinzaparin, ardeparin, certainparin, can result, in short, increasing the risk of bleeding.

5. Methotrexate (systemic)

The concomitant use of ibuprofen (systemic) and systemic methotrexate (a drug used to treat cancer and autoimmune diseases) may cause, as a consequence, an increased risk of methotrexate toxicity, such as leukopenia, thrombocytopenia, anaemia, nephrotoxicity and ulceration of mucous.

6. Ginkgo biloba

The joint use of NSAIDs and ginkgo biloba can therefore result in an increased risk of bleeding.

7. Tacrolimus

I use using NSAIDs and tacrolimus (a drug used mainly after organ transplantation) concurrently can result, therefore, in acute kidney failure.

8. Acetylsalicylic acid - ASA (systemic)

Synchronizing the concomitant use of ibuprofen (systemic) and AAS can result, for example, in an increased risk of bleeding.

Moderate

1. Angiotensin-Converting Enzyme Inhibitors (ACEI) and Angiotensin II Receptor Blockers (BRAII)

Concomitant use of NSAIDs and ACE inhibitors / BRAII can generate not only renal dysfunction but also a decrease in antihypertensive efficacy.

2. Beta-blockers

The concomitant use of NSAIDs and beta-blockers (indicated for cases of arrhythmia, hypertension and cardiac protection after infarction) is likely to result in a decrease in antihypertensive efficacy.

3. Potassium-sparing diuretics

The simultaneous use of NSAIDs and potassium-sparing diuretics (which act by excreting sodium) may, as a consequence, decrease the diuretic effect, hyperkalaemia and possible nephrotoxicity.

4. Amikacin (systemic)

Concomitant use of ibuprofen and amikacin (indicated for the short-term treatment of serious infections caused by sensitive strains of bacteria) may result, for example, in an increase in half-life and a decrease in clearance (clearance) of amikacin.

5. Thiazide diuretics

The use of NSAIDs and thiazide diuretics (used in cases of hypertension, for example) at the same time can consequently result in a decrease in the diuretic and hypertensive effect and an increased risk of nephrotoxicity, which is the poisonous reaction of some substances on the kidneys.

6. Loop diuretics

Concomitant use of NSAIDs and loop diuretics can result, as a consequence, in a decrease in the diuretic and hypertensive effect.

Can ibuprofen cause adverse reactions orally?

Adverse reactions to ibuprofen by mouth include, for example:

  1. edema (1% to 3%);
  2. dizziness (3% to 9%);
  3. headache (1% to 3%),
  4. nervousness (1% to 3%);
  5. rash (3% to 9%),
  6. itching (1% to 3%);
  7. fluid retention (1% to 3%);
  8. epigastric pain (3% to 9%);
  9. heartburn (3% to 9%); nausea (3% to 9%);
  10. abdominal pain (1% to 3%);
  11. constipation (1% to 3%);
  12. decreased appetite (1% to 3%);
  13. diarrhea (1% to 3%);
  14. dyspepsia (1% to 3%),
  15. flatulence (1% to 3%);
  16. vomiting (1% to 3%); and
  17. tinnitus (3% to 9%).

Can ibuprofen be used in children?

The recommended dose for children from six months is 1 drop/kg of weight, in intervals of six to eight hours, therefore, three to four times a day.

In this sense, the maximum dose per dose in children over 30 kg is 20 drops (200 mg) and the maximum allowed dose per day is 80 drops (800 mg). Finally, this dose is recommended for a maximum of four times a day.

What is the best way to consume it?

The tablets should be taken with water or milk. Avoid juices, carbonated drinks and, in particular, alcoholic beverages. The suspension should be administered directly into the mouth, in drops. However, as the medicine is bitter, diluting it in a little water facilitates the process.

Is there a better time of day to use it?

No. The important thing is that it is ingested 3 times a day (every 8 hours). In cases where it is the doctor who recommends the use of ibuprofen, the frequency may be different, depending on your health condition. When you forget to take your medicine, wait until it is time for your next dose and start using the medicine.

When should use be stopped?

Sometimes, side effects can be more serious. Stop taking the medicine and seek medical help immediately if you notice the following symptoms:

  1. Weakness,
  2. vomiting with blood, dark or bloody stools;
  3. Worsening of pain or pain lasting more than 10 days;
  4. Worsening of fever or duration for more than 3 days;
  5. Worsening or continuing stomach pain.
  6. Difficulty urinating;
  7. Uncontrolled blood pressure.

How do I know if I’m allergic to Ibuprofen?

Watch for the following signs of an allergic reaction: flushing (redness of the skin), facial swelling, itching, glottis closure. Get medical help immediately.

Interaction with food

Some scientific studies suggest that food interferes, even if little, in the absorption of ibuprofen, reducing its concentration in the bloodstream.

Conclusion

In conclusion, ibuprofen can be used successfully for several cases of pain, fever, inflammation, menstrual cramps and also in specific cases of some pathologies, such as arthritis. However, like any drug, it is not only subject to drug interactions but can also have contraindications.

Available in several presentations, and despite being a Prescription-Free Medication (MIP), its administration must be guided by a health professional, thus considering all the implications arising from the use of any medication.

In addition, this medication has numerous contraindications, such as, for example, asthma, hives or other allergic reaction after the administration of aspirin or other NSAIDs (severe and sometimes fatal anaphylactic reactions have been reported), in myocardial revascularization, hypersensitivity to ibuprofen or, equally, to any component of the product.

In summary, it is essential that, when symptoms persist, the doctor is consulted.